Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    treatment variation
    avatar
    An_240058 posted:


    I am a 62 year old professional female and have been married to an orthopaedic surgeon for 20 years I was diagnosed with Parkinsons 10 years ago and was managed very well for the last 8 plus years on medication This allowed me to work as an optometrist and function normally Early this year my husbands attitude changed and he went around telling my friends and family that we were having problems He also went and told my neurologist that I was delusional and paranoid and hallucinating .He was bringing home a female at night and having sex with her and convinced me I was imagining this He also tried to have me admitted to a mental hospital.Luckily for me the psychiatrist did not believe him because the neurologist had already begun reducing my dose of Requip.I had also realised he was trying to set me up.
    Unfortunately my neurologist reduced my dose of 16 mg of requip to zero in 2 weeks I live in London but spend a lot of time in the USA and had to see a neurologist there who put me back on 4 mg of Requip again as she said I had gone into shock.When I got back to London they stopped the Requip again
    I am now in S Africa visiting my dad and have been having problems again .I went to see the professor of the local medical school and he has put me back on 4 mg of RequipXL
    I know that my neurologist in London is not going to give me a Rx and am contemplating asking for a second opinion My neurologist has never asked me if I was having any symptoms and has never listened to me when I said that I was not
    What should I do
    Reply
     
    avatar
    JustMe284 responded:
    What are the current symptoms that are bothering you?
     
    avatar
    DUKE MEDICINE
    Mark A Stacy, MD responded:
    Dear An_240058,
    It sounds like the Requip is not agreeing with you, and unfortunately, being off Requip is also a problem. Your description is quite consistent with a recently described condition called Dopamine Agonist Withdrawal Syndrome or DAWS for short. I would suggest that you look for a paper by Nirinberg that appeared in the Archives of Neurology in the last year, and discuss this with your doctor and your husband.

    This paper suggests that people with DAWS have difficulty completely stopping a dopamine agonist, and certainly cannot tolerate a taper over 2 weeks. This is reasonable to show your neurologist, and physicians in London who do research in this area of PD include Dr. Andrew Lees and Dr. Michael Samuels.
     
    avatar
    sparky1109 responded:
    In addition to DAWS there is another condition resulting from being on dopamine agonist therapy for such a long time referred to as 'dopamine dysregulation syndrome' (reqiup is a dopamine agonist). This condition can become very serious and require that the agonist be discontinued indefinitly.
    You may not be aware of the effects this condition is having on you. You need to do some rersearch on your own and do not discout the need to reduce or eliminate the agonist therapy you are on now.
     
    avatar
    susiemargaret replied to Mark A Stacy, MD's response:
    hello, all --

    i believe the nirinberg article to which dr. stacy refers can be found at http://archneur.ama-assn.org/cgi/reprint/67/1/58 .

    -- susie margaret
    what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.


    Helpful Tips

    Parkinson's app for iPad
    I found a free app for my iPhone/iPad and it seems to be pretty good. It's called Parkinson's Central and it is sponsored by the National ... More
    Was this Helpful?
    3 of 4 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Neurological Disorders Center